Maine, 2018Winter Storm in Maine, March 7 to 9, 2018
March 7 to 9, 2018 · NWS CAR · 15 events in 15 counties and zones
Intensifying low pressure tracked to the Gulf of Maine during the early morning hours of the 8th. The low then lifted across the region through the 8th into the early morning hours of the 9th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked to the Gulf of Maine during the early morning hours of the 8th. The low then lifted across the region through the 8th into the early morning hours of the 9th. Snow developed across Downeast areas during the evening of the 7th then expanded north across the remainder of the region through the early morning hours of the 8th. Snowfall rates of 1 to 3 inches per hour at times occurred in the heavier snow bands. Warning criteria snow accumulations occurred through the morning hours of the 8th across Downeast areas and through the afternoon into the evening northward across the remainder of the region. Storm total snow accumulations ranged from 9 to 17 inches across Downeast areas...with 12 to 17 inches across the central highlands and 7 to 12 inches across northern areas. Strong winds accompanied the low. Along the Downeast coast...occasional wind gusts of 40 to 50 mph produced near blizzard conditions at the height of the storm. Wind gusts of 30 to 40 mph occurred across interior Downeast areas...with around 30 mph gusts across the remainder of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 7, 6:14 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 7, 6:14 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
614 PM EST Wed Mar 7 2018
.SYNOPSIS...
A powerful Nor'easter will move towards the Gulf of Maine later
tonight then gradually weaken while moving over Maine Thursday
into Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
6:13 pm update: A 992 mb low is visible on satellite pictures
just south of the Long Island coast early this evening. Snow has
developed to south of our CWA early this evening with some
light snow or flurries in far northeast Maine that are unrelated
to the incoming storm. Snow will develop across the Downeast
region later this evening, but likely not until Thursday morning
in the Saint John Valley. Have updated the forecast based on
the latest conditions.
Previous discussion...
The model guidance is in good agreement through the near term
period of the forecast. A high pressure ridge retreating into
the Canadian Maritimes and a low moving up the Eastern Seaboard
will be the weather makers for the area through the near term
period. At the start of the period the high pressure ridge will
be over Northern Maine, the deepening low will be southeast of
Long Island moving northeast towards the Gulf of Maine. By early
Thursday morning the low will move to Cape Cod. Increasing
winds will begin to affect the Downeast Coast. A mix of snow and
rain will begin along the coast by early Thursday morning.
Thursday morning the strongest winds will be along the Downeast
Coast with wind gusts of 50 mph and higher, winds will drop
quickly as they move in from the coastal areas. The heaviest
snow fall will occur between 4 am to 8 am for Downeast, and the
Interior Downeast areas 5 am to 9 am. The band of heavier snow
will move to east central Maine around mid morning. Winds and
snowfall will subside as the low moves on shore around Eastport
late afternoon and begins to fill. By the end of the period
Friday morning the low will be over Northern Maine.
Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Used NAWAVE4 for seas in the coastal
waters. Loaded windgust by factor tool add to winds 20% over
land, 30% for the coastal waters. Used RFC Guidance for QPF.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Sfc low wl hv shifted north and west of the state by the start of
the short term due to block ovr Labrador. Accumulating snow looks to
come to an end by 12z Fri even ovr the far north with chc snow
showers the rmndr of the day as upr lows begin fujiwharaing arnd
each other. Skies rmn mostly cldy all day Fri with high temps abv
normal. Ptype wl lkly be determined as to whether and/or how fast
another low can dvlp acrs Downeast drg the day. Current guidance
indicates low wl not dvlp until closer to 00z Sat which would allow
warm air to draw into srn and ern sxns with rain spreading as far
north as the St. John Vly in the aftn. Hwvr if sfc low dvlps sooner
than expected north may be able to hold onto colder air, thus snow
showers, thru a good bulk of the day as nrly winds keep cldr temps
in. For now hv contd with idea of u30s along and east of Fort Kent
to Dover-Foxcroft line for maxes on Fri with most accumulating snow
expected in the North Woods.
Yet another low and upr feature rides north into the Maritimes Fri
night and retrogrades thru Sat mrng with sfc bndry keeping showers
in the fcst thru the end of the day on Sat. Expect snow showers Fri
night into Sat mrng before mixing with or changing to rain once
again Downeast. May see and addn'l 2-4 inches acrs nrn Aroostook Fri
night into Sat. Potential exists for snow squalls on Sat tho with
diffuse bndry this far out hard to key in on location and/or most
likely timeframe.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Low wl be pulling east thru the end of the weekend with chc snow
showers continuing thru Sunday bfr high pressure builds in fm the
north and west. Model discrepancies begin on Mon mrng with srn
stream possibly interacting with northern stream. All med range
guidance indicates yet another coastal low dvlpng on Mon off the mid-
Atlantic coast but where it goes fm there wl make all the difference
in the world with regard to wx affecting CWA by mid-week. 12z GEM
takes it rapidly out to sea while EC brings it well south of Nova
Scotia by 00z Tue and slowly heading twd the Maritimes fm there.
Meanwhile the latest GFS bombs the low out once again in the Gulf of
Maine on Tue and slowly mvs it north thru mid-week. For the time
being, hv gone with chc pops for snow/rain showers due to
significant uncertainty. Temps thru the end of the extndd pd look to
be abv normal.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MVFR at all of the terminals early this evening.
Conditions will lower to IFR and VLIFR at KBGR and KBHB
overnight and Thursday. Conditions at the northern terminals
will lower to IFR and LIFR Thursday morning at the northern
terminals from KHUL to KFVE. Wind gusts to 35 knots are expected
along the coast late tonight into Thursday morning.
SHORT TERM: IFR/LIFR expected into Fri morning at all terminals
before some improvement to MVFR by Fri afternoon at BGR and
BHB. Northern terminals likely to stay IFR off and on through
Saturday. MVFR at all sites likely on Sun, especially over the
north, and continuing through the day Mon.
&&
.MARINE...
NEAR TERM: A Storm Warning is in effect for the coastal waters
from the start of the period early afternoon tomorrow. Winds
will build through the afternoon today as a low deepens and
moves northeast along the Eastern Seaboard. Moving into the
southwestern Gulf of Maine this evening. The low will track
across the Gulf of Maine overnight then make landfall around
Eastport. Winds and seas will begin to subside to gale force by
early afternoon. Winds will fall below SCA Thursday evening,
however seas will remain above 5 ft through the end of the
period.
SHORT TERM: Expect SCA conditions on Fri as seas remain aoa 5ft
before diminishing late Fri night. Wind gusts will be at
marginal SCA levels on Sat/Sat evening.
&&
.TIDES/COASTAL FLOODING...
Total tide levels continue to run a foot or so above astronomical
tide levels...but lower high tides than the last few days should
limit or eliminate impacts. Minor splash over is possible with
the high tide cycle around 3 am Thu morning.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 3 AM Thursday to 10 AM EST Friday
for MEZ001-002.
Winter Storm Warning from 9 PM this evening to 7 AM EST Friday
for MEZ003>006-010.
Winter Storm Warning until 10 PM EST Thursday for MEZ011-
015>017-031-032.
Winter Storm Warning until noon EST Thursday for MEZ029-030.
MARINE...Gale Warning until 11 AM EST Thursday for ANZ052.
Storm Warning until 11 AM EST Thursday for ANZ050-051.
&&
Near Term...CB/Norton
Short Term...Farrar
Long Term...Farrar
Aviation...CB/Norton/Farrar
Marine...CB/Norton/Farrar
Tides/Coastal Flooding...FarrarHazardous weather outlook, Mar 7, 4:12 AM EST, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
412 AM EST Wed Mar 7 2018
MEZ003>006-010-080915-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-
412 AM EST Wed Mar 7 2018
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for East Central Maine, North
Central Maine, Northern Maine and West Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-031-032-080915-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
412 AM EST Wed Mar 7 2018
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 PM
EST THURSDAY...
This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine and North Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-080915-
Northwest Aroostook-Northeast Aroostook-
412 AM EST Wed Mar 7 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-080915-
Coastal Hancock-Coastal Washington-
412 AM EST Wed Mar 7 2018
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
THURSDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-080915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
412 AM EST Wed Mar 7 2018
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-080915-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
412 AM EST Wed Mar 7 2018
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Coastal Hancock
- When
- March 7, 8:00 PM EST to March 8, 12:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 17 inches.
Winter Storm, Coastal Washington
- When
- March 7, 8:00 PM EST to March 8, 12:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 14 inches.
Winter Storm, Southern Penobscot
- When
- March 7, 10:00 PM EST to March 8, 2:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Winter Storm, Interior Hancock
- When
- March 7, 10:00 PM EST to March 8, 2:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Winter Storm, Central Washington
- When
- March 7, 10:00 PM EST to March 8, 2:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 14 inches.
Winter Storm, Central Penobscot
- When
- March 8, 12:00 AM EST to 2:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Winter Storm, Southern Piscataquis
- When
- March 8, 12:00 AM EST to 2:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 16 inches.
Winter Storm, Northern Washington
- When
- March 8, 12:00 AM EST to 2:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 12 inches.
Winter Storm, Central Piscataquis
- When
- March 8, 12:00 AM EST to March 9, 6:30 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Winter Storm, Northern Somerset
- When
- March 8, 3:00 AM EST to March 9, 6:30 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches.
Winter Storm, Northern Piscataquis
- When
- March 8, 3:00 AM EST to March 9, 6:30 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Public
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Winter Storm, Northern Penobscot
- When
- March 8, 3:00 AM EST to March 9, 6:30 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 17 inches.
Winter Storm, Southeast Aroostook
- When
- March 8, 3:00 AM EST to March 9, 6:30 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Winter Storm, Northeast Aroostook
- When
- March 8, 5:00 AM EST to March 9, 6:30 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
Winter Storm, Northwest Aroostook
- When
- March 8, 5:00 AM EST to March 9, 6:30 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, March 7 to 8, 20183 deaths · 13 events
- Winter Storm and Heavy Snow in New York, March 7 to 8, 20181 death · 16 events
- Winter Storm and Coastal Flood in Massachusetts, March 7 to 8, 2018$207,000 · 19 events
- Winter Storm and Winter Weather in Vermont, March 7 to 9, 2018$165,000 · 16 events
- Winter Storm in Connecticut, March 7 to 8, 2018$47,000 · 3 events
- Winter Weather in New York, March 7 to 9, 2018$30,000 · 9 events
- Winter Storm and Winter Weather in New York, March 7 to 8, 201827 events
- Wildfire in Texas, March 7 to 9, 2018$25,000 · 1 event
- Heavy Snow in Maine, March 7 to 8, 201817 events
- Heavy Snow in New Hampshire, March 7 to 8, 201815 events
- Winter Storm and Winter Weather in New Jersey, March 7, 20189 events
- Winter Storm and Winter Weather in Connecticut, March 7 to 8, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739532, 739534, 739535, 739536, 739537, 739538, 739539, 739540, 739541, 739542, 739543, 739544, 739545, 739546, 739547.